Frequently Asked Questions

1. I had surgery this morning and one of my stitches already came out, is this OK?

Answer: Yes, in most instances, the stitches are placed at the time of surgery simply to assist with initial control of bleeding and clot formation. This is especially true with wisdom tooth surgery and other tooth extractions. Thus, loss of a stitch is not considered an emergency, even if it occurs on the day of surgery. If your surgeon has performed a bone-grafting procedure and the stitches are coming out prematurely, please contact our office so that the doctor may determine whether or not you need to be seen on that day.

2. What kinds of foods can I eat after having oral surgery?

Answer: On the day of the surgery, cool and soft food is recommended, such as applesauce, cottage cheese, or yogurt. Hot foods may disturb initial clot formation in the extraction sites. Following the day of the surgery, it’s best to avoid crunchy foods such as popcorn, nuts, and potato chips which break up into little pieces and can get packed down into the extraction sites. If you had dental implants placed, please avoid chewing hard foods with the implant itself for 6 weeks or the healing of the implant will be compromised.

3. I had my wisdom teeth removed yesterday and the pain medicine isn’t helping my pain. What should I do?

Answer: The best regimen for acute pain control after wisdom tooth removal is a combination of non-narcotic and narcotic pain medication. If you have no kidney or liver problems, the best combination is 600mg of Motrin or Ibuprofen every six hours used in combination with the prescribed narcotic medication every six hours. If you put each medication on a separate schedule, you can take the Ibuprofen, then three hours later take the narcotic, three hours later take the Ibuprofen, etc. Alternating between these medications every three hours allows you to maximize your pain control, minimize unwanted side effects of the medication (nausea), and prevent overdose of either medication. If you have medical problems, please consult with your surgeon or medical doctor before starting a regimen like this. Also, make sure you are well hydrated if you are taking Ibuprofen or Motrin for longer than 24 hours. Please contact our office if you have been on this pain control regimen for longer than 3 days.

4. What is a “Dry Socket” and how do I know if I have one?

Answer: The term “dry socket” refers to a condition called alveolar osteitis, or a premature breakdown of the blood clot present in an extraction site. Smoking, poor oral hygiene, and over-excursion in the post-operative period can contribute to this condition, but sometimes there is no obvious cause. Typically, “dry socket” presents itself 3-5 days after the surgery with increased pain, foul odor and taste, and bad breath. This condition is very easily treatable and requires that we wash out the socket and place a medication dressing, which provides pain relief usually within an hour after placement. These medicated dressings typically are replaced every 2-3 days in our office until the condition subsides in one to two weeks. If you are experiencing symptoms consistent with “dry socket,” the best solution is to call our office when it opens in the morning at 7:30 am so we can arrange to have you seen that day for treatment.

5. I had my wisdom teeth removed this morning and I’m still bleeding. What should I do?

Answer: Believe it or not, some bleeding after tooth extractions is beneficial – good blood flow usually means good healing. The purpose of the gauze that you were given is to apply firm, consistent pressure to the extraction sites for 45-60 minutes at a time. If you have gauze in your mouth and you are not biting down firmly, the gauze is doing no good. Likewise, taking the gauze in and out every five minutes to look at it just tends to stir up more bleeding. Often, when patients are removing their gauze after surgery, they are surprised at how wet and red the gauze appears and this is often perceived as excessive bleeding. Most of the time, the gauze is saturated with saliva with a few drops of blood that give it the appearance of a lot of bleeding when it really isn’t. If you run out of gauze, most pharmacies sell it or you can bite on tea bags; the tannic acid in tea helps in clot formation. If your mouth is rapidly filling up with blood and the above measures are not helping to slow down the bleeding, call our office for assistance. Also, it is not unusual to notice small episodes of bleeding for several days after having teeth removed; simply bite on gauze again in the area of bleeding if you experience bleeding in the days after your surgery.

6. My son had his wisdom teeth removed today under IV sedation and he is experiencing alot of nausea. What is causing it and what should I do?

Answer: There are several causes of post-operative nausea and vomiting. First, if you were sedated with IV medications, nausea is a side-effect of nearly all the medications used for sedation. The best treatment is to start out with clear liquids (water or Gatorade) on the day of the surgery. The goal is to maintain good hydration and prevent dehydration. After holding down clear liquids for several hours without nausea, your diet can progress to soft foods. Dairy products (milkshakes) are not the best food on the day of the surgery and may contribute to nausea and vomiting. Second, the narcotic pain medication is also a major culprit for causing post-operative nausea and vomiting. The best treatment is prevention by using a combination of non-narcotic and narcotic pain medication and only using narcotic if it is absolutely necessary for pain control. If you find that you are experiencing nausea within an hour after taking a narcotic pain medication, simply stop taking the medication or take a smaller dose (cutting pills in half) if the non-narcotic medication is not sufficiently controlling your discomfort. Third, and most importantly, dehydration is a cause of post-operative nausea and vomiting. Again, the best treatment is prevention. Clear liquids are very important in maintaining an adequate level of hydration. If you are simply not able to hold anything down and your condition is worsening, call us and we can arrange for you to receive IV fluids for rehydration, most likely done at the nearest emergency room or urgent care center. If you are diabetic and are experiencing post-operative nausea and vomiting, this could potentially be a serious condition, so please contact our office immediately.